Ask a doctor

Can Dysport Result in Permanent Damage to Orbital Septum?

Had dysport for crows feet 27 wks ago. Included injections towards the middle under my eye. Overnight a bulge under left eye developed which Dr thought was swelling from injection. It did not resolve & I now know it is a herniated orbital fat pad. As muscle activity has returned I have noted that when I smile widely the fat pad is pulled back into place. However when my face is relaxed or smiling slightly the bulge remains. Is it the muscles or septum that support the fat pad in a relaxed face?

Doctor Answers (8)

Dysport

+3

Injection in the middle of the orbicularis muscle of the lower lid can cause some fibers of the muscle to become inactive while others are active causing dysharmony with animation (smiling)

Injury to the orbital septum resulting in herniated orbital fat is possible that the needle ounctures the orbital septum , it would be unusual but that depend how experienced the injector is.

Once you are fully sure that the effect of Dysport is completely gone, you will need a full evaluation by a Board Certified Plastic Surgeon (American Board Of Plastic Surgery) and also an opthalmology examination. If it is herniated fat it will need surgery, either redistribution of fat or fat removal.


Baltimore Plastic Surgeon

Post Dysport Side Effects

+1

Thank you for your question. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for the safest and most effective treatments. It is best to obtain an evaluation to advise you the right treatment. If it is a fat pad, surgical removal is the recommended treatment. I hope this helps.

Sonia Badreshia-Bansal, MD
Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Dysport - Permanent Damage

+1

I am unaware of any reports of permanent damage being caused by the injection of Dysport or any other neurotoxins.  It is important to distinguish between the chemical mechanisms (ie, the way the Dysport interferes with muscle contraction) and details of the injection itself (an injection, of any kind, involves using a needle to go across the skin barrier).  While the chemical results are uniformly temporary (and may explain the muscle weakness causing your herniated fat to be more evident), trauma from a needle could, at least theoretically, cause a wide range of problems.

However, based on what you're describing I think it unlikely that you have permanent consequences of your Dysport injection.  I suspect that once the Dysport is fully metabolized (or, rather, that the muscle receptors have re-formed), you will return to your pre-procedure appearance without any long term issues.

I hope that this helps and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 155 reviews

You might also like...

Swelling after Dsyport injections

+1

I do agree that what you have might well be herniated fat pockets but it would be very difficult for the needle used to inject Dysport to cause enough tearing of the orbital septum to cause that to happen.

Julio Garcia, MD
Las Vegas Plastic Surgeon
4.0 out of 5 stars 6 reviews

Festoons are possible

+1

In addition to what has already been proposed, one common problem following the injection of botulinum toxin can be the formation of festoons or fluid pockets underneath the eyelid. The normal muscle tension of the orbicularis muscle may hide this tendency under normal circumstances. However with the loss of tone, any skin or muscle laxity is likely to reveal itself and may result in the formation of festoons. On a positive note, your condition should self-resolve as the toxin wears off. Best wishes

Ebby Elahi, M.D.
New York Oculoplastic Surgeon

Dysport Around Crow's Feet

+1

Injection too medially into the orbicularis oculi can cause a puffy appearance.  I recommend following up with your injector and reviewing photos to determine if it was present before and what your options are for correction.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Weakening the muscle with the Dysport can make the eyelid fat bulge.

+1

I have never seen this be permanent.  However, I have seen a few patients who were convinced that botulinum toxin cause fat herniation.  When the before treatment photos were used, it turned out it each case that the herniation was present before hand.  If you injector did not get before photos-shame on them.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Dysport injection, eyelid bulge

+1

Dysport will not cause any herniation in your fat pad.  You should find that your dysport is functional for about 16 to 20 weeks in general.  At this point, I believe you have no further action of the injected dysport and likely need a consultation with a board certified physician.  Although off label, I have had tremendous success injecting around the periorbit and have been doing so for years.

Todd Christopher Hobgood, MD
Phoenix Facial Plastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.